FDA Warns Against Off-Label Use of Malaria Drug

Two Deaths Linked to Unapproved Use of Qualaquin

July 12, 2010 05:45 pm News Staff

Off-label use of the malaria drug Qualaquin has resulted in reports of two dozen serious adverse events, including two deaths. The FDA has responded by approving a Risk Evaluation and Mitigation Strategy(www.fda.gov), or REMS, for the medication.

From April 2005 to Oct. 1, 2008, the FDA received 38 reports of serious side effects associated with the use of quinine, the active drug in Qualaquin. The agency said that only one of the patients who suffered adverse events was taking quinine for the treatment of malaria, which is the only FDA-approved use of the drug.

According to the CDC, there are only about 1,500 cases of malaria diagnosed in the United States each year. The FDA said the majority of Qualaquin use in the United States has been for the treatment or prevention of night time leg cramps.

The majority of patients who reported adverse events took quinine to prevent or treat leg cramps or restless leg syndrome, the FDA said. There were serious and life-threatening reactions in 24 cases, including thrombocytopenia, and hemolytic uremic syndrome/thrombotic thrombocytopenic purpura.

Some patients suffered permanent kidney impairment and required hospitalization. Two patients died, the FDA said.

The REMS requires that patients be given a medication guide explaining what a drug is and is not approved for, as well as potential side effects. The FDA said physicians should encourage patients to read the medication guide, which is given to them at the pharmacy, before starting the medication.

The REMS also requires that the manufacturer issue a "Dear Health Care Provider" letter warning of the risk of serious and life-threatening hematologic reactions.

The agency said physicians should discuss(www.fda.gov) with patients the warning signs of thrombocytopenia, such as easy bruising; severe nose bleeds; blood in the urine or stool; bleeding gums; and the appearance of unusual purple, brown, or red spots on the skin.

Patients who experience such symptoms should contact their physician immediately, the agency said.

Adverse events should be reported to the FDA's MedWatch program(www.accessdata.fda.gov).


please wait Processing